am trying to understand thyroid panel with tsh results. Was told needed to be a 2 and was told was 1.9 last time but see this nowhere in results--last results--tsh 3.29, t4 8.9, t3 36%, ti 3.21; previous test--tsh 3.5, t4 9.9, t3 33 %, ti 3.3--ranges on test tsh (.45-4.5), t4 (4.5-12), t3 uptake (24-39), ti (1.2-4.9)--am still learning so am not sure how to read. dr is afraid to go too low as have a fib too but I am wondering should still be lower. My thyroid had been 74 so was extremely low
I take 150 mcg levothyroxin and am hypothyroid. recently changed pharmacy and am on diferent manufacter .. had been increased to 175 mcg because went from 7 to 14; went online and discovered thyroid and digoxin were in conflict --throid was getting lower and a fib was getting stronger so did not know true strength dose I was receiving so only took 175mcg 1 day and went back to 150. Appetite is increasing . have lost 56 lbs since July. Lost son then and whole system went wacky--developed a fib, sleep apnea, blood pressure to stroke level, and thyroid to 74. Have just about got medicine straight but am concerned about thyroid as encronogolist said should be 2 and would probably go to 175 mcg.
Your T4 is above midrange, so it doesn't look to me like you need an increase. Your doctor is not testing FT3, so we have no idea what that's doing. (T3 Uptake looks like a measure of T3, but it's not, it's actually an indirect measure of T4.) T3 is the biologically most active of the thyroid hormones and has the most direct effect on the heart, so your doctor really should be monitoring it.
There is no "magic" TSH number. Some people feel great at 2.0, and some would be miserable. Also, TSH is the least important of the tests, although many doctors think otherwise.
So, I think you have to decide based on symptoms. If you feel good, there's no reason in these labs to increase. If you still have hypo symptoms, on the other hand, it would be time to test FREE T4 and FREE T3. There seems to be room in your labs for an increase (if necessary to relieve lingering symptoms), but you'd want your doctor to verify that with tests first.
Don't let your doctor make you miserable just so your numbers are "right". Symptoms are much more important.
thanks for your help. will try to get doctor to do free T3 and Free T4 tests next time. Am having cold hands and feet, bowel movements are getting more irregular again and skin is getting dryer and appetite is increasing--these are some of reasons think dose still needs to be increased. Sleep is better because of cpap machine. Am on high doses of heart meds which can also increase pulse which is 1 reason dr is relucant to raise thyriod meds. lisinopril--10 mg, 1/2 .25 tab digoxin, taztia xt 360 mg cap, and xarelto 15mg
thanks for your help. will try to get doctor to do free T3 and Free T4 tests next time. Am having cold hands and feet, bowel movements are getting more irregular again and skin is getting dryer and appetite is increasing--these are some of reasons think dose still needs to be increased. Sleep is better because of cpap machine. Am on high doses of heart meds which can also increase pulse which is 1 reason dr is relucant to raise thyriod meds. lisinopril--10 mg, 1/2 .25 tab digoxin, taztia xt 360 mg cap, and xarelto 15mg---believe low thyriod is genetic as mother had stroke from low thyriod and numerous relatives on father's side have low thyriod so double whammy for me.
It sounds like you still have some hypo symptoms, then. Have you asked your doctor about increasing your thyroid meds very slowly? I have a heart arrhythmia (SVT, not A-fib), and I always had a terrible time increasing. It took me a while and a new doctor to figure out that going slowly helped the increase process tremendously.
You might ask your doctor if you could take some magnesium for the constipation. It also helps with heart arrhythmias, so that's an added bonus.
doctor finally increased meds to 175mg-- thyroid had gotten lower--1-17-13 panel tsh 3.29, t4 8.9, t3 36, free 3.2---4-17-13 panel tsh 8.3, t4 9, t3 36, and free3.2. I was still getting cold with warm temperatures and losing more hair. Just actually got both readings and prior was not as low as I had understood. Think dose may have to go even higher. Will see how 175 will do first.
new test results as still changing.
TSH--4.28 range .45-4.5
T4 10.8 range4.5-12.0
T3 update 33 range 23-39%
Free thyroxine index 3.6 range 1.2-4.9
thyroid panel w/TSH done june 19--dr would not change dose from 175--said would recheck in 6 weeks---TSH on last test had gone to 8.2 so had increased to 175 then 2months ago--still losing hair
If your doctor insists on ordering the obsolete tests, that's fine, even though a waste of money. Perhaps it would be easier to persuade him to ADD FT3 and FT4 to what he orders now? Your TT4 is quite high in the range, and if your FT4 is also, that's a real indication that you don't convert well and may have to add T3 to your meds.
Have you considered looking for a new doctor who knows more about thyroid?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.